Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


HIV-ITP
Oct 6, 2005

I recently seroconverted mid July and was diagnosed HIV+ end of August. The very next day I was hospitalized with a blood platelet count of 6000. I was given IgG for 3 days and released with a count of 50,000. I started taking Truvada, Reyataz, and Norvir as well as Predisone to increase the platelets. My platelet count over the past 4 wks since release fr the hospital has flucutated fr a high of 72,000 to 12,000 as I have blood work done weekly.

I am concerned that I may need to be on predisone for a long time. Initially it was thought that after being on HAART for a month or two the HIV anitbodies would fall and my platelets would increase.

Can you tell me what you know about HIV-ITP, how it is managed, and prognosis?

Response from Dr. Henry

There is more experience with a beneficial effect of AZT as one of the HIV drugs which is reported to improve the platelet count. Whether that is an historical artifact (AZT only drug studied for many years) or whether AZT has some unique property is unclear to me. Dapsone can often help some as well. Most patients can get off corticosteroid and often tolerated low platelet counts very well. In some cases a splenectomy can quickly resolve the problem. KH


Previous
Preventive/Therapeutic Vaccine
Next
my own experience with lipoatrophy treatment

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement